Context.– Myocarditis in adolescents has been diagnosed clinically following the administration of the second dose of an mRNA vaccine for coronavirus disease 2019 (COVID-19).

Objective.– To examine the autopsy microscopic cardiac findings in adolescent deaths that occurred shortly following administration of the second Pfizer-BioNTech COVID-19 dose to determine if the “myocarditis” described in these instances has the typical histopathology of myocarditis.

Design.– Clinical and autopsy investigation of two teenage boys who died shortly following administration of the second Pfizer-BioNTech COVID-19 dose.

Results.– The microscopic examination revealed features resembling a catecholamine-induced injury, not typical myocarditis pathology.

Conclusions.– The myocardial injury seen in these post-vaccine hearts is different from typical myocarditis and has an appearance most closely resembling a catecholamine-mediated stress (toxic) cardiomyopathy. Understanding that these instances are different from typical myocarditis and that cytokine storm has a known feedback loop with catecholamines may help guide screening and therapy.

This content is only available as a PDF.